Alert archive / Massachusetts / Small Craft Advisories in 2016
Small Craft Advisory 98, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Aug 17, 2016, 9:01 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2016, 9:01 AM EDT (13:01 UTC)
- Expired
- Aug 17, 2016, 2:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
832 WHUS71 KBOX 171301 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 901 AM EDT WED AUG 17 2016 ANZ230-236-251-171800- /O.NEW.KBOX.SC.Y.0098.160817T1301Z-160817T1800Z/ BOSTON HARBOR-NARRAGANSETT BAY-MASSACHUSETTS BAY AND IPSWICH BAY- 901 AM EDT WED AUG 17 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON. * WINDS AND SEAS...WEST WINDS 10 TO 15 KT WITH GUSTS UP TO 30 KT. SEAS 1 TO 3 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ250-172100- /O.EXT.KBOX.SC.Y.0097.000000T0000Z-160817T2100Z/ COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- 901 AM EDT WED AUG 17 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WINDS AND SEAS...WEST WINDS 10 TO 15 KT WITH GUSTS UP TO 30 KT. SEAS 3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ231>234-172100- /O.EXT.KBOX.SC.Y.0097.000000T0000Z-160817T2100Z/ CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY- 901 AM EDT WED AUG 17 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WINDS AND SEAS...WEST WINDS 10 TO 15 KT WITH GUSTS UP TO 30 KT. SEAS 1 TO 3 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ256-172115- /O.CON.KBOX.SC.Y.0097.000000T0000Z-160818T0000Z/ COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 901 AM EDT WED AUG 17 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS AND SEAS...WEST WINDS 10 TO 20 KT WITH GUSTS UP TO 30 KT. SEAS 4 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ254-255-172115- /O.CON.KBOX.SC.Y.0097.000000T0000Z-160818T0000Z/ COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- 901 AM EDT WED AUG 17 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS AND SEAS...WEST WINDS 10 TO 20 KT WITH GUSTS UP TO 30 KT. SEAS 3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ235-237-172115- /O.CON.KBOX.SC.Y.0097.000000T0000Z-160818T0000Z/ RHODE ISLAND SOUND-BLOCK ISLAND SOUND- 901 AM EDT WED AUG 17 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS AND SEAS...WEST WINDS 10 TO 20 KT WITH GUSTS UP TO 30 KT. SEAS 3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Aug 17, 7:04 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 17, 7:04 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
704 AM EDT WED AUG 17 2016
.SYNOPSIS...
A cold front sweeps across the area early this morning and will be
accompanied by a wind shift to the west...ushering in drier and
less humid air across the region today and Thursday. Maritime high
pressure moves over the Gulf of Maine Fri and Sat yielding dry
weather and comfortable humidity across Southern New England. Dry
weather may linger into much of Sunday before the next chance of
wet weather arrives Sunday night into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM Update ...
frontal boundary moving across the area at 7 am. Only a few
sprinkles accompanying the front along the south coast. More
importantly the wind shift to the west behind the front is
transporting drier/less humid air into the region with dew pts
already falling into the upper 50s at Pittsfield MA in Berkshire
county. Dew pts still in the mid 70s across southeast MA. Gusty
southwest ahead of the front along with gusty post frontal wnw
winds will persist this morning. Otherwise previous forecast on
track. Earlier discussion below.
================================================================
A combination of OBS and MSAS suggest the cold front currently
rests near the Hudson Valley of NY and continues to move E.
Meanwhile, with dwpts still in the low-mid 70s there remains ML/SB
CAPE values between 1000 and 2000j/kg. In spite of this, even with
some attempt at new updraft formation across lower NY and CT, the
lack of strong forcing (with best LLJ and shortwave energy
shifting N) has mitigated overnight convection. With the front,
and drier air behind it, not expecting much more at this time.
HRRR has been handling this the best through the overnight hours,
so near term forecasts are very close to it's solution.
Cold front should clear the S coast by early afternoon. Leftover
convective debris will keep plenty of clouds around through the
morning until the combination of drier air and mechanical mixing
are able to fully scour the multiple cloud decks out. Little
change in airmass temperatures thanks to H85 temps holding between
+12C and +14C. This will allow plenty of low-mid 80s with
afternoon sunshine. However, the good news is dwpts will be
falling through most of the 60s, culminating in low 60s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...
Good setup for radiational cooling as weak ridging and attendant
low pres crest across the region, yielding clearing skies and weak
pres gradient. Afternoon dwpts should hold lows in the low 60s, so
agree with previous assessment of some fog development. How
widespread remains somewhat uncertain, considering overnight rains
did not pan out as previously forecast.
Thu...
High pres shifts E but remains in control across E portions of the
area. Upper lvl cutoff across Labrador may allow for some
afternoon shra development, especially where K-values increase to
the low 30s, indicating increasing moisture. Still, there will be
overall subsidence to overcome, so have capped pops at low chance
with this update. Did include a low risk of TS, with SLIs shifting
negative across the W.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights ...
* Dry weather...seasonable temperatures & humidity
* Next chance of rain Sun night into early next week
Synoptic Overview & Model Preferences ...
Good model agreement among ensembles and deterministic guidance on
subtropical ridge retreating equatorward across the southeast states
this period as northern stream jet amplifies and descends from
Canada into the the northern states. This will bring an end to our
recent pattern of excessive heat and humidity. As for 00Z model
trends...both ensembles and deterministic guidance have slowed the
arrival of the next frontal system to late this weekend into early
next week. Thus dry weather may linger into much of Sunday
especially across RI and eastern MA.
Temperatures ...
Temp anomalies at 925 mb and 850 mb suggest highs will average at or
slightly warmer than normal this period. Therefore with partly to
mostly sunny conditions Fri/Sat and into Sun expecting highs in the
mid to upper 80s away from the shoreline. Airmass will be moderately
humid with dew pts in the 60s...a far cry from the mid to upper 70s
being observed early this morning. Although more humid conditions
return Sun night and Mon ahead of next frontal boundary with dew pts
possible rising back into the 70s. Ensembles continuing to signal a
cooler and less humid pattern for southern New England beginning
next Tue-Wed. In fact some locations may see min temps fall back
into the 50s middle of next week. This is in response to the
westerlies tracking across the US/Canadian border...suppressing the
subtropical ridge to the southern states.
Precipitation ...
A dry pattern continues Thu ngt into Sun with the next chance of
rain late Sun/Sun night into early next week. Could be some
beneficial rains as slow moving frontal boundary increases duration
along with tropical moisture /PWATS up to +2 SD/ surging northward
up the eastern seaboard. Drying trend likely follows Tue-Wed.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Update 7 AM ...
frontal boundary moving across the region at 7 am and is marked by
a wind shift from the sw to the wnw. Spotty MVFR otherwise VFR
dominates. Earlier discussion below.
=====================================================================
Today through Thursday...High confidence.
Mainly VFR with NW flow, gusting 25-35 mph at times today then
lowering overnight. Some showers possible across the interior Thu
afternoon.
KBOS TAF...Isolated MVFR through 12Z. VFR after.
KBDL TAF...VCTS/shra through 12Z. VFR dominates after.
Outlook /Thursday Night through Sunday/... Moderate confidence.
Generally VFR each day. Areas of IFR in morning fog. Scattered MVFR
cigs/vsbys in showers/t-storms western MA late Sunday and Sun
night.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Through tonight...moderate confidence.
Winds shifting from SSW to the W-NW will yield gusts 25-35 kt at
times through the day, with seas building 5-6 ft. Small craft
advisories already out, and little changes are necessary with this
update. Conditions diminish tonight.
Tomorrow...high confidence.
High pres will continue to slide just to the E of the waters, but
this will allow mainly quiet boating weather to prevail.
Outlook /Thursday night through Sunday/ ... Moderate confidence.
Tranquil boating weather Thu ngt and Fri. Dry weather and good vsby
continues Sat but ssw winds begin to increase 15 to 20 kt and
continuing into Sunday. By later Sun and especially Sun ngt vsby
begins to lower in areas of rain and fog from west to east.
&&
.CLIMATE...
Record high minimum temperatures for August 17...
BOS 78 set in 2002
BDL 73 set in 1938
PVD 75 set in 1944
ORH 71 set in 1955 and 2002
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 3 PM EDT this afternoon for
ANZ231>234.
Small Craft Advisory until 8 AM EDT this morning for ANZ230-
236-251.
Small Craft Advisory until 8 PM EDT this evening for ANZ235-
237-254>256.
Small Craft Advisory until 11 AM EDT this morning for ANZ250.
&&
SYNOPSIS...Nocera/Doody
NEAR TERM...Nocera/Doody
SHORT TERM...Doody
LONG TERM...Nocera
AVIATION...Nocera/Doody
MARINE...Nocera/Doody
CLIMATE...Hazardous weather outlook, Aug 17, 3:47 AM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 347 AM EDT WED AUG 17 2016 CTZ002>004-MAZ002>024-026-RIZ001>008-180800- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 347 AM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-180800- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 347 AM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:24 PM EDT | Special Weather Statement | BOX | Hampden, Hampshire | 51 min |
| Aug 17, 2:40 PM EDT | Small Craft Advisory | BOX | 3 hr |
Nearby
Small Craft Advisories in Massachusetts, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.